Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 590, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Dec 17, 2021, 5:57 PM CST for 4 counties in Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 17, 2021, 5:57 PM CST (23:57 UTC)
- Expired
- Dec 17, 2021, 6:45 PM CST
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coal County, OK, Hughes County, OK, Pontotoc County, OK, Seminole County, OK
The radar
The Norman radar (KTLX), 90 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 12.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 808 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 300 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted.
842
WUUS54 KOUN 172357
SVROUN
OKC029-063-123-133-180045-
/O.NEW.KOUN.SV.W.0590.211217T2357Z-211218T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
557 PM CST Fri Dec 17 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
North central Coal County in southeastern Oklahoma...
Southeastern Seminole County in east central Oklahoma...
Northeastern Pontotoc County in east central Oklahoma...
Southwestern Hughes County in southeastern Oklahoma...
* Until 645 PM CST.
* At 557 PM CST, a severe thunderstorm was located near Ada, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ada, Byng, Allen, Francis, Sasakwa, Gerty, Atwood and Spaulding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3465 9668 3480 9679 3506 9636 3480 9618
TIME...MOT...LOC 2357Z 239DEG 21KT 3476 9666
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Zwink1 follow-up statement
260
WWUS54 KOUN 180026
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
626 PM CST Fri Dec 17 2021
OKC029-063-123-133-180045-
/O.CON.KOUN.SV.W.0590.000000T0000Z-211218T0045Z/
Coal OK-Seminole OK-Pontotoc OK-Hughes OK-
626 PM CST Fri Dec 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR NORTH CENTRAL COAL...SOUTHEASTERN SEMINOLE...NORTHEASTERN
PONTOTOC AND SOUTHWESTERN HUGHES COUNTIES...
At 626 PM CST, a severe thunderstorm was located 4 miles southwest of
Allen, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Allen, Sasakwa, Gerty, Atwood and Spaulding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3469 9654 3496 9652 3506 9636 3480 9618
TIME...MOT...LOC 0026Z 239DEG 21KT 3485 9648
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ZwinkWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 1:47 PM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Dec 17, 1:47 PM CST, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Norman OK 147 PM CST Fri Dec 17 2021 ...New LONG TERM... .SHORT TERM... (This afternoon through Saturday) Issued at 1140 AM CST Fri Dec 17 2021 Summary: An area of showers and storms will continue across the southeast half of Oklahoma and north Texas, with a slight risk for severe storms this afternoon/evening in southeast Oklahoma. A cold front will clear precipitation out tonight and bring in much cooler temperatures tonight and tomorrow. Overnight lows will drop below freezing for much of northern and northwest Oklahoma. Meteorological Analysis: Warm air advection has brought showers and storms to much of the southeast half of Oklahoma and north Texas. Surface based instability will gradually increase across southeast Oklahoma into this afternoon (rising to 1000-1500 J/Kg) coinciding with effective bulk shear of 40 to 50 kts. This will support a severe risk across our far southeast counties (generally, southeast of a line from Wichita Falls to Pauls Valley to Holdenville). Additionally, PWATs are anomalously high (1.2 to 1.5 inches; near record). Despite dry antecedent conditions, training storms could result in a localized flooding threat. A cold front will move through later this evening (entering NW OK around noon, passing through central OK around 7-9pm). As this front continues to push through the region overnight, precipitation should clear out from northwest to southeast and colder temperatures will fill in behind the front. Between cold air advection and some clearing in the northwest, expect a decent temperature gradient for overnight lows ranging from the low to mid 20s in far northwest Oklahoma to the low to mid 30s across central into southwest Oklahoma to the lower 40s in south central / southeast Oklahoma and parts of north Texas. Breezy gradient winds of 15 to 25 mph are expected to develop late overnight into tomorrow morning. OVernight wind chills will drop into the teens (possibly single digits) across much of northern and western Oklahoma. Saturday will be cold (highs in the low 40s to low 50s). Winds will be breezy in the morning, then diminish through the afternoon as the pressure gradient relaxes. A small window of overlap between the breezy morning winds and the afternoon RH minimum may result in some brief elevated fire weather conditions across western Oklahoma and western north Texas. Day && .LONG TERM... (Saturday night through next Thursday) Issued at 141 PM CST Fri Dec 17 2021 As the cooler airmass settles over the southern Plains region, Saturday night/Sunday morning will probably bring the coldest low temperatures of the season to much of Oklahoma and north Texas. Readings are expected to be in the teens and 20s F. After that, a slow warming trend will follow for the remainder of the forecast period, though there is some uncertainty about temperatures toward the end of next week. Medium-range models could be in better agreement in their placement of major features then. An upper-level low is forecast to move east across north Texas and southern Oklahoma Sunday and Monday. Earlier forecasts included a possibility of light rain and/or light snow with this system. Now, it looks like moisture will be insufficient for measurable precipitation. CmS && .AVIATION... (06Z TAFS) Issued at 1001 PM CST Thu Dec 16 2021 VFR conditions will continue across most of the region overnight Thursday night into Friday morning. Scattered showers start to expand from southeastern Oklahoma to the northwest Friday morning, which will also bring lower ceilings and MVFR conditions across the region. A cold front will move into the region from Kansas Friday evening, shifting surface winds to the north and result in some heavier showers and storms to develop ahead of the cold front. && .UPPER AIR... Issued at 251 AM CST Thu Dec 16 2021 An Upper Air flight is not planned for today. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 35 44 21 45 / 30 10 0 0 Hobart OK 34 46 18 47 / 10 10 0 0 Wichita Falls TX 40 49 24 45 / 50 10 0 0 Gage OK 24 43 15 52 / 0 0 0 0 Ponca City OK 29 42 16 45 / 0 0 0 0 Durant OK 43 52 26 47 / 90 30 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...14 LONG TERM....23 AVIATION...14
Hazardous weather outlook, Dec 17, 12:02 PM CST, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1202 PM CST Fri Dec 17 2021 OKZ004>048-050>052-TXZ083>090-181815- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1202 PM CST Fri Dec 17 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Heavy Rainfall... Very localized flooding may occur in part of southeast Oklahoma where rain and thunderstorms may train over the same areas later today and this evening. .Thunderstorms... There is a slight risk for severe thunderstorms in southeastern Oklahoma this afternoon and evening ahead of, then along, a cold front that will move through this area. Damaging wind is the primary hazard, and large hail secondary. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Fire Weather... Elevated fire weather conditions are expected in western Oklahoma Saturday and Sunday afternoons. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Dec 17, 5:13 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
513 PM CST FRI DEC 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 1 N RINGLING 34.19N 97.59W
12/17/2021 M60 MPH JEFFERSON OK MESONET
&&
CMSSpecial weather statement, Dec 17, 5:22 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Norman OK
522 PM CST Fri Dec 17 2021
OKZ028-029-040-172345-
Cleveland OK-Garvin OK-McClain OK-
522 PM CST Fri Dec 17 2021
...A strong thunderstorm will impact portions of northwestern Garvin,
south central Cleveland and south central McClain Counties through
545 PM CST...
At 522 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles south of Lindsay, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Purcell, Slaughterville, Lindsay, Lexington, Maysville, Wayne,
Rosedale, Erin Springs and Payne.
This includes Interstate 35 between mile markers 79 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3467 9756 3468 9757 3468 9761 3473 9767
3476 9767 3509 9738 3490 9715
TIME...MOT...LOC 2322Z 224DEG 34KT 3473 9759
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ZwinkLocal storm report, Dec 17, 5:27 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
527 PM CST FRI DEC 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 10 W RINGLING 34.18N 97.77W
12/17/2021 JEFFERSON OK PUBLIC
AT LEAST 6 POWER POLES DOWN ALONG US 70. TIME ESTIMATED
FROM RADAR.
&&
CMSLocal storm report, Dec 17, 5:30 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CST FRI DEC 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL ALLEN 34.88N 96.41W
12/17/2021 E1.00 INCH PONTOTOC OK PUBLIC
JUST EAST OF ALLEN. TIME APPROXIMATE. VIA SOCIAL MEDIA.
&&
CMSSpecial weather statement, Dec 17, 5:37 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Norman OK
537 PM CST Fri Dec 17 2021
OKZ045-TXZ090-180000-
Jefferson OK-Clay TX-
537 PM CST Fri Dec 17 2021
...A strong thunderstorm will impact portions of southwestern
Jefferson and northeastern Clay Counties through 600 PM CST...
At 537 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Henrietta, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Henrietta, Ryan and Terral.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3389 9825 3415 9786 3394 9774 3393 9776
3391 9776 3392 9778 3389 9779 3390 9779
3388 9780 3388 9782 3386 9783 3385 9787
3389 9798 3380 9798 3375 9818
TIME...MOT...LOC 2337Z 244DEG 28KT 3385 9813
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ZwinkSpecial weather statement, Dec 17, 5:42 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Norman OK
542 PM CST Fri Dec 17 2021
OKZ032-180015-
Hughes OK-
542 PM CST Fri Dec 17 2021
...A strong thunderstorm will impact portions of central Hughes
County through 615 PM CST...
At 542 PM CST, Doppler radar was tracking a strong thunderstorm near
Atwood, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Calvin, Lamar, Horntown, Atwood and Spaulding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3509 9606 3506 9607 3505 9609 3499 9609
3488 9640 3489 9641 3493 9641 3491 9642
3498 9647 3525 9618 3510 9605
TIME...MOT...LOC 2342Z 234DEG 24KT 3497 9639
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ZwinkThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 7:42 AM CST | Special Weather Statement | OUN | Garvin | 33 min |
| Dec 17, 2:47 PM CST | Special Weather Statement | OUN | Garvin | 28 min |
| Dec 17, 3:06 PM CST | Special Weather Statement | OUN | Seminole | 24 min |
| Dec 17, 3:16 PM CST | Special Weather Statement | OUN | Pontotoc | 29 min |
| Dec 17, 3:18 PM CST | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 42 min |
| Dec 17, 3:28 PM CST | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Seminole | 47 min |
| Dec 17, 3:58 PM CST | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 47 min |
| Dec 17, 4:10 PM CST | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Seminole | 50 min |
| Dec 17, 4:22 PM CST | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 23 min |
| Dec 17, 4:31 PM CST | Special Weather Statement | OUN | Murray | 29 min |
| Dec 17, 4:41 PM CST | Severe Thunderstorm Warning | OUN | Carter, Jefferson | 49 min |
| Dec 17, 5:02 PM CST | Special Weather Statement | OUN | Hughes | 28 min |
| Dec 17, 5:04 PM CST | Special Weather Statement | OUN | Murray | 26 min |
| Dec 17, 5:14 PM CST | Severe Thunderstorm Warning | OUN | Garvin, Murray, Pontotoc | 46 min |
| Dec 17, 5:22 PM CST | Special Weather Statement | OUN | McClain | 23 min |
| Dec 17, 5:27 PM CST | Severe Thunderstorm Warning | OUN | Carter, Murray | 48 min |
| Dec 17, 5:34 PM CST | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, McClain | 41 min |
| Dec 17, 5:37 PM CST | Special Weather Statement | OUN | Jefferson | 23 min |
| Dec 17, 5:42 PM CST | Special Weather Statement | OUN | Hughes | 33 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.